Thursday, June 16, 2011

Cipro verses Leukemia

This has been a pretty good week; the bronchitis seems to have finally found its’ was out of my body. The coughing is minimal and the low grade temp is gone. I finally have enough energy to start dancing again. This is a good thing as we have three brand new routines to learn and five additional dances to work on for our next dance competition at the Portland Dance Festival, in July. God willing, I will be well enough to keep practicing and to compete.

As we were practicing the other day, I had a surprising realization; it is much easier to dance with leukemia than it was when I was poisoned with Cipro. Cipro is an antibiotic in the floroquinolone family. It is a very powerful drug that was originally used to treat anthrax. They currently prescribe Cipro, Avelox and Levaquin at an astonishing rate, despite black box warnings and severe side effects. At the very top of the black box warning it states that Cipro is “Not a first drug of choice.” With the rampant illnesses floating around out there, I thought that now would be a good time to throw this information out there. I am not a doctor; only a victim.

It seems as though doctors and pharmacists alike do not “believe” the damage that is actually occurring to patients. They can be life changing and permanent.  They often state that the side effects are very rare. Truth be told, “Reported” side effects are very rare. Few people taking the drugs correlate a ruptured tendon or extreme all over muscle pain to their antibiotic. Many people are diagnosed with Fibromyalgia when in fact there pain was caused by their antibiotic; they just don’t realize it.

For me, it was a yearlong battle that was nearly crippling for several months with continued excruciating pain throughout a years’ time. Oddly enough, after going through chemotherapy, the muscle pain in my feet improved drastically. That improvement is what makes dancing easier with leukemia than dancing after being severely debilitated by an antibiotic that I should not have been prescribed unless absolutely necessary. That is the crime in the floroquinoline prescriptions; they should only be prescribed as a last resort, not as an easy fix. The risks just are not worth it. I could not have prevented my leukemia, but the Cipro poisoning could have been prevented. I am still angry about the stolen year of my life caused by that drug. Read more about Cipro poisoning here: Beware of the Antibiotic Cipro

4 comments:

  1. I have stopped my Cipro and called my doctor - asked for an inhaler instead. Have also halted my exercise until we figure out what's going on - is it bronchitis, or is it something else.... Thank you for sharing your experience. I agree, they should NOT start with the powerful drugs... if there is a milder one that will work just as well.... And I've found that taking Sprycel makes some of these drugs even more powerful, and vice versa. In fact, I try to limit all my drugs to just absolutely what I have to have to live, or live comfortably, but nothing more. I've also learned to leave off the spicy foods, caffiene, and other stimulants... not good with Sprycel! Glad you're feeling better, Michele.

    Jennett Pearson

    ReplyDelete
  2. Sounds good Jennett! I sure wouldn't want ANYONE to have to go through what I did because of Cipro. I am also on Sprycel and had that daggone bronchitis for an entire month. We tried albuterol first and it helped with the cough, then I stopped my Sprycel for ten days, a bit freaky, and started the Advair. The Advair gave me almost instant relief and finally kicked the bronchitis. Seems that is what works the best for me.
    Hope you feel better soon. Today I feel like I am getting a fever again...UGH the joys of CML!!

    ReplyDelete
  3. My Dr. still chooses to believe my extreme tendon pain was NOT caused by Levaquin but when I mentioned that to my pharmacist - I have to say, she said STOP THE LEVAQUIN IMMEDIATELY!!! Not even sure WHY I mentioned to her that walked hurt, especially in the Achilles tendon... Again, not sure why I mentioned it to her, but I am glad I did! It took a while for the tendons to "calm down"... Good for you Michele, your blog is teaching so much, about LIFE, Leukemia (that doesn't deserve capitol letters) and so many other things... Amazing you can dance better with Leukemia than on "a harmless drug"... Right... Love and blessings to you,
    julia xoxo

    ReplyDelete
  4. Oh, Julia, so Levaquin got you, too? We sure have too much in common.My foot and leg pain was so bad that I literally could not walk OR bend over for over three weeks. The AIR hurt my feet. Of course it had to affect my feet! It is really scary stuff!
    http://www.cipropoisoning.com/2010/04/beware-of-antibiotic-cipro.html

    ReplyDelete

Bricks for the Brave!!